Pennsylvania, 2010Flash Flooding in Pennsylvania, September 30, 2010
September 30, 2010 · NWS BGM · 4 events in 4 counties and zones
An upper level low pressure system interacting with abundant tropical moisture from the remnants of what had been Tropical Storm Nicole dropped 2 to 7 inches of rain across northeast Pennsylvania. Steady and occasionally heavy rain fell across much of northeast Pennsylvania, causing flash flood problems, as well as minor flooding of the larger main stem rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system interacting with abundant tropical moisture from the remnants of what had been Tropical Storm Nicole dropped 2 to 7 inches of rain across northeast Pennsylvania. Steady and occasionally heavy rain fell across much of northeast Pennsylvania, causing flash flood problems, as well as minor flooding of the larger main stem rivers. The rain and flooding continued into the overnight and next day (October 1), especially across parts of the northern Poconos. Locally higher amounts of rain were reported, with the highest amount of 10.38 inches in Moscow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 30, 6:32 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 30, 6:32 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
732 PM EDT THU SEP 30 2010
.SYNOPSIS...
HEAVY RAIN WILL CONTINUE OVER CENTRAL NEW YORK AND NORTHERN
PENNSYLVANIA TONIGHT. THE REMNANTS OF TROPICAL STORM NICOLE WILL
MOVE NORTH TONIGHT...WITH AN ADDITIONAL AREA OF MOISTURE PLASTERING
THE POCONOS AND WESTERN CATSKILLS WITH HEAVY RAIN LATE TONIGHT.
FLOODING IS LIKELY...ESPECIALLY ALONG SMALL STREAMS AND
CREEKS...WITH MAIN STEM RIVER FLOODING ALSO POSSIBLE. A COLD
FRONT WILL SWEEP THROUGH THE REGION EARLY FRIDAY MORNING WITH
IMPROVING...BUT COOLER WEATHER FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
NORTH-SOUTH ORIENTED WARM FRONT BISECTED CENTRAL NY AND NORTHEAST PA
THIS AFTERNOON. HVY RAIN BANDS CONTINUED WITHIN THERMALLY DIRECT 300
MB JET STREAK CIRCULATION...AIDED BY THE LOW LVL FRONTAL CONVERGENCE
AND ATTENDANT STRONG MIDLVL FRONTOGENESIS. AXIS OF HVY RAIN HAS
SHOWN TENDENCY TO PIVOT WEST OF I-81...AND RUC/NAM/GFS MODELS ARE IN
GOOD AGREEMENT THAT HVY RAIN AXIS WILL BE MAINLY IN THIS AREA
THROUGH 00Z-03Z. WE HAVE MADE CONTINUAL UPWARD ADJUSTMENTS TO THE
QPF IN THIS AREA. UPDATED RIVER MODEL RUNS SHOULD HAVE HIGHER FCST
STAGES AS A RESULT OF THIS HEAVY RAIN AXIS IN THE CHEMUNG BASIN AND
DOWNSTREAM INTO THE NORTH BRANCH SUSQUEHANNA.
LATER TONIGHT...ACTUAL REMNANT CIRCULATION OF FORMER TS NICOLE WILL
BE LIFTING NORTH-NORTHEAST TOWARD OUR REGION. CURRENT RADAR/SATL
TRENDS OF THE MOISTURE PLUME WOULD SUGGEST A SLIGHTLY FURTHER WEST
TRACK OF THE NEXT HVY QPF ZONE...WHICH IS CAPTURED BEST BY THE
GFS...AND TO A DEGREE THE ECMWF. OTHER MODELS SUGGEST A NEAR MISS
TO THE EAST. WE THINK AN ADDITIONAL 3-5 INCHES OF RAIN WILL BE
POSSIBLE OVER THE POCONOS AND WESTERN CATSKILLS/DELAWARE RIVER
BASINS AS THIS FEATURE MOVES THROUGH WITH LESSER AMOUNTS OF 1 TO 3
INCHES ELSEWHERE TO THE WEST. SIGNIFICANT SMALL STREAM FLOODING
WILL BE LIKELY TONIGHT...AND MAJOR RIVERS WILL RAPIDLY RISE TO
MINOR TO MODERATE FLOODING. IN CONTRAST...THE SFC COLD FRONT WILL
BE ADVANCING ACROSS WRN NY AND HELPING TO PUSH THE DRIER AIR AND
BACK EDGE OF RAIN THROUGH THE WESTERN COUNTIES BY 12Z FRIDAY.
THE STRONG GRADIENT WIND GUST CONCERN AND SEVERE THUNDERSTORM
CONCERN FOR OUR AREA IS MINIMAL AT BEST. THE ZONES NEAR THE WESTERN
CATSKILLS AND NORTHEAST PA WOULD HAVE THE HIGHEST PROBABILITY FOR
SEVERE CONVECTION AS THAT IS THE AREA BREAKING OUT MORE INTO THE
DESTABILIZING WARM SECTOR. THE SHEAR IS NO DOUBT STRONG...BUT AGAIN
IT IS A MINOR CONCERN GIVEN OVERCAST AND LACK OF INSTABILITY FOR
DEEP THUNDERSTORMS. ALSO...TOO MUCH SYNOPTIC UPWARD MOTION TO
WARRANT MUCH CONCERN ABOUT STRONG GRADIENT WINDS ALOFT MIXING
DOWN. IF ANYTHING...SOME GUSTS TO 40 MPH ARE POSSIBLE HIGHEST
ELEVATIONS THIS EVENING.
TEMPS NOT GOING TO FAR TONIGHT...ESPECIALLY EAST. WESTERN COUNTIES
MAY COOL A BIT MORE WITH A LATE FROPA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SOME DISAGREEMENT ON EASTWARD PROGRESSION OF THIS SYSTEM EARLY ON
FRIDAY WITH THE ECMWF SLOWER AND STRONGER WITH NICOLE...AND WAS STILL
PRODUCING COPIOUS AMOUNTS OF RAINFALL OVER THE WESTERN CATSKILLS
THROUGH 18Z FRIDAY. OTHER MODELS ARE MORE PROGRESSIVE AND TAPER
THE RAIN OFF BY MID MORNING FRIDAY WITH HIGH PRESSURE BUILDING IN
SLOWLY DURING THE DAY. WILL LEAN WITH THE CONSENSUS AND GET THE
RAIN MOVING EAST OF HERE EARLY TOMORROW. BUT...THERE REMAINS A
BROAD TROF WITH UPR LVL IMPULSES ROTATING THROUGH TO WARRANT
MAINTAINING SHOWERS...ESPECIALLY AS COLDER AIR WORKS SOUTH AND
INCREASES LAKE INSTABILITY PARAMETERS ACROSS UPSTATE NY. SFC HIGH
PRESSURE BUILDS IN THROUGH SUNDAY BUT INCREASINGLY COLDER
NORTHWEST FLOW FROM 850 MB DOWN TO THE SFC WILL MAINTAIN LAKE
CLOUDS AND SPOTTY SHOWERS. GFS DROPS 850 MB TEMPS TO -2C...NAM A
BIT WARMER.
BLENDED MOS GUIDANCE WILL SUFFICE DURING THESE PERIODS ON THIS BUSY
DAY.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
MUCH UNCERTAINTY DUE TO A CLOSED UPPER LEVEL LOW THAT FORMS
OVER WV BY TUESDAY THEN SLOWLY LIFTS NORTHEAST AT THE END OF THE
WEEK. SFC LOWS MOVG UP THE COAST COULD BRUSH THE SE COUNTIES SUNDAY
NIGHT AND MONDAY THEN A BETTER CHANCE EVERYWHERE WED NGT TO THU NGT
WITH A SECOND SFC COASTAL LOW. TEMPERATURES START OUT BELOW NORMAL
AND WARM TO AROUND NORMAL BY THE END OF THE LONG TERM. AT THE START
WITH ANY CLEARING A FROST COULD OCCUR.
DUE TO TIME CONSTRAINTS...AND ONGOING RAIN AND FLOODING WENT WITH
HPC GUIDANCE.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
IFR AND LIFR RESTRICTIONS CONTINUE OVERNIGHT IN WIDESPREAD HEAVY
RAINS. IMPROVEMENT SLOWLY OCCURS AFTER 15Z WITH CIGS LIFTING TO
MVFR CATEGORY AND RAIN COMING TO AN END.
WINDS HAVE SHIFTED TO THE N-NW AT ALL BUT AVP WITH GUSTS TO NR
25KTS AS TROUGH MOVES THROUGH. EXPECT WINDS TO SWITCH TO THE
NORTHWEST AT AVP AROUND MIDNIGHT. WINDS CONTINUE FROM THE
NORTHWEST THROUGH THE DAY FRIDAY.
OUTLOOK...
FRI NIGHT...POSSIBLE RESTRICTIONS...WITH LOWER CEILINGS/FOG.
SAT AND SUN...MAINLY VFR...POSSIBLE MVFR IN SHOWERS...MOSTLY IN
NY.
MON AND TUE...VFR.
&&
.HYDROLOGY...
WIDESPREAD HEAVY RAIN WILL LEAVE BEHIND A TOTAL RAINFALL RANGE OF
4 TO 7 INCHES...AND LOCALLY HIGHER AMOUNTS BY FRIDAY MORNING. THIS
WILL CAUSE FLOODING ALONG MANY SMALL STREAMS AND CREEKS IN THE
REGION...ALONG WITH MINOR TO MODERATE FLOODING OF CERTAIN POINTS
ALONG THE MAIN STEM SUSQUEHANNA...DELAWARE AND CHEMUNG RIVERS AND
THEIR TRIBUTARIES. CHECK THE ADVANCED HYDROLOGIC PREDICTION SYSTEM
WEB PAGES FOR SPECIFICS. HTTP:/WATER.WEATHER.GOV
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ038>040-043-044-047-
048-072.
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ009-015>018-022>025-
036-037-044>046-055>057-062.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ038>040-043-044-047-
048-072.
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ009-015>018-022>025-
036-037-044>046-055>057-062.
&&
SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...TAC
AVIATION...MLJ/PVN
HYDROLOGY...Hazardous weather outlook, Sep 30, 2:44 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT THU SEP 30 2010
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
344 PM EDT THU SEP 30 2010
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO REPORT RAINFALL TOTALS
AND ANY FLOODING OBSERVATIONS.
In the hours before
Local storm report, Sep 30, 4:50 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 PM EDT THU SEP 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLOOD COVERT 42.58N 76.67W
09/30/2010 SENECA NY TRAINED SPOTTER
THREE INCHES OF RAIN HAS FALLEN. BASEMENTS FLOODED AND
CREEKS ARE AT BANKFULL.
&&
PNSpecial weather statement, Sep 30, 5:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 PM EDT THU SEP 30 2010
NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-010130-
BROOME-CHENANGO-DELAWARE-LACKAWANNA-LUZERNE-NORTHERN WAYNE-OTSEGO-
PIKE-SOUTHERN WAYNE-SULLIVAN-SUSQUEHANNA-WYOMING-
620 PM EDT THU SEP 30 2010
...STRONG GUSTY WINDS ACCOMPANYING HEAVY RAINFALL ACROSS THE
REGION EARLY THIS EVENING...
STRONG SOUTHERLY WINDS...WITH GUSTS IN THE 35 TO 50 MPH RANGE...WILL
AFFECT PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THROUGH ABOUT 9 PM. THESE WINDS WILL PRIMARILY IMPACT AREAS ALONG
AND EAST OF THE INTERSTATE 81 CORRIDOR...AND ALSO ACROSS THE HIGHER
ELEVATIONS.
SINCE GROUNDS ARE SATURATED DUE TO TODAY'S HEAVY RAINFALL...WEAKLY
ROOTED TREES WILL TOPPLE OVER MORE EASILY...PERHAPS BRINGING POWER
LINES DOWN WITH THEM. SCATTERED POWER OUTAGES CAN ALSO BE EXPECTED.
LATER THIS EVENING...AFTER 9 PM...WINDS SHOULD BEGIN TO DIMINISH.
MJ
Local storm report, Sep 30, 5:33 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT THU SEP 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD ROME 43.23N 75.49W
09/30/2010 ONEIDA NY TRAINED SPOTTER
WATER OVER MANY ROADS IN ROME. 6-12 INCHES OF WATER OVER
ERIE BLVD AND UNDER OVERPASSES ALONG ROAD. WALMART
PARKING LOT FLOODED.
&&
PNSpecial weather statement, Sep 30, 5:37 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
637 PM EDT THU SEP 30 2010
NYZ009-302300-
ONEIDA NY-
637 PM EDT THU SEP 30 2010
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...
* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SHOWER OR POSSIBLE THUNDERSTORM...CAPABLE OF PRODUCING STRONG
GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
FORESTPORT...AND MOVING NORTHEAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WOODGATE AT 645 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4360 7510 4346 7509 4336 7516 4343 7539
4352 7534 4361 7513 4361 7511
MLJLocal storm report, Sep 30, 5:43 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EDT THU SEP 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLOOD MAINE 42.20N 76.07W
09/30/2010 BROOME NY EMERGENCY MNGR
ASHLEY ROAD WASHED OUT IN TOWN OF MAINE
&&
PNLocal storm report, Sep 30, 7:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
810 PM EDT THU SEP 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 10 N HANCOCK 42.10N 75.28W
09/30/2010 DELAWARE NY TRAINED SPOTTER
POWER LINES AND 20-INCH DIAMETER TREES BLOWN DOWN WITH
ROADS BLOCKED.
&&
PNFlash Flood, Luzerne
- When
- September 30, 9:00 PM EST to 11:00 PM EST
- Where
- Luzerne County, 4.03 mi NNW of Stoddartsville to 4.13 mi NNW of Stoddartsville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 41.180, -75.670
Pennsylvania Route 115 was closed due to flooding.
Flash Flood, Lackawanna
- When
- September 30, 10:00 PM EST to 11:00 PM EST
- Where
- Lackawanna County, 0.69 mi N of Moscow to 0.19 mi NE of Moscow
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.340, -75.530
Several roads were washed out in Moscow. Also, Van Brunt Creek went out of its banks, resulting in two homes being evacuated.
Flash Flood, Wayne
- When
- September 30, 10:00 PM EST to 11:00 PM EST
- Where
- Wayne County, 0.86 mi SW of Bethany to Beech Grove
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.610, -75.290
Heavy rain caused flooding as several roads were closed in Dyberry Township. Also water flowed over a bridge in Buckingham Township.
Flash Flood, Susquehanna
- When
- September 30, 10:00 PM EST to 11:00 PM EST
- Where
- Susquehanna County, 0.69 mi N of Little Meadows to 0.83 mi NNW of Little Meadows
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.990, -76.130
Several roads were flooded in town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, September 30, 20101 death · $50,000 · 5 events
- Flash Flooding and Flooding in Virginia, September 30, 2010$3.1 million · 42 events
- Flash Flooding and Damaging Wind in New York, September 30, 2010$527,000 · 50 kt wind · 6 events
- Strong Wind in New York, September 30, 2010$450,000 · 6 events
- Strong Wind in Connecticut, September 30, 2010$500,000 · 1 event
- Flooding in New York, September 30, 2010$174,000 · 22 events
- Flooding in New York, September 30, 2010$250,000 · 2 events
- Flash Flooding in North Carolina, September 30, 2010$65,000 · 5 events
- Strong Wind in New Jersey, September 30, 2010$28,000 · 16 events
- Damaging Winds in Virginia, September 30, 20101 injured · $28,000 · 50 kt wind · 7 events
- Flash Flooding and Flood in Maryland, September 30, 201031 events
- Flash Flooding in Virginia, September 30, 201031 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261754, 261755, 261756, 261757.